Alert archive / Nevada / Special Weather Statements in 2019

Special Weather Statement, NWS Reno, NV

July 22, 2019Pershing County, Nevada

NWS Reno, NV issued this special weather statement at Jul 22, 2019, 6:21 PM PDT for Pershing County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 6:21 PM PDT (01:21 UTC)
Expired
Jul 22, 2019, 7:15 PM PDT
In force
54 min
Issued by
NWS Reno, NV

County Pershing County, NV

The radar

The Elko radar (KLRX), 109 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
3434 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS85 KREV 230121
SPSREV

Special Weather Statement
National Weather Service Reno NV
621 PM PDT Mon Jul 22 2019
 
NVZ004-230215-
Western Nevada Basin and Range including Pyramid Lake NV-
621 PM PDT Mon Jul 22 2019

...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN PERSHING COUNTY AND 
NORTHERN CHURCHILL COUNTY...

At 618 PM PDT, Doppler radar was tracking strong thunderstorms over 
the Basin and Range Country of western Nevada.

Small hail and winds in excess of 35 mph will be possible with these 
storms.

Locations impacted include...
Lovelock, Oreana, Imlay, Unionville, Trinity Junction, Nixon, 
Gerlach-Empire, Seven Troughs Mountain, Rye Patch Reservoir, Star 
Peak, Mount Tobin, Trinity Peak, Rye Patch Reservoir Campground, 
Organ Peak, Hyder Hot Springs, Juniper Mountain, Old Razorback 
Mountain and Desert Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 4000 11754 3988 11746 3974 11750 3977 11935
      4096 11931 4095 11879 4085 11878 4086 11765
      4068 11764 4068 11730 4052 11730
TIME...MOT...LOC 0118Z 190DEG 14KT 4003 11885 

$$

JOHNSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 22, 3:26 PM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 22, 3:26 PM PDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Reno NV
326 PM PDT Mon Jul 22 2019

.SYNOPSIS...

Mid-summer heat will persist across the Sierra and western Nevada
for the upcoming week. The threat for mainly afternoon and evening
showers and thunderstorms continues for the next few days. A couple
strong storms are possible with frequent lightning, locally heavy
rainfall, gusty winds and small hail. Lightning could also occur
late tonight into early Tuesday for parts of western Nevada.

&&

.DISCUSSION...

*	Thunderstorms

Another day of thunderstorms is expected late this afternoon and
early evening with potential for storms to sustain into the overnight
hours. There is concern for both dry lightning strikes as well as
the potential for a few strong thunderstorms with isolated heavy
rain, gusty erratic winds, and hail up to around an inch possible.
The main focus of thunderstorms is expected to be in west-central
Nevada and with west winds starting to kick in as of 2 PM it looks
unlikely that we'll get storms to form as far west as Reno/Carson.

Storms are expected again on Tuesday, most likely well east of
Reno-Carson as drier air pushes into the region from the west.
For mid-week, storms are expected to be mainly confined to south
of I-80 as a trough swings through the Pacific Northwest and
increases dry southwest flow for the northern parts of the region.
Storms could become more widespread again late in the work week
as the ridge of high pressure builds into the Desert Southwest.
It looks like dry air will dominate by the weekend with thunderstorms
becoming unlikely.

*	Heat

Today is expected to be the hottest day of the workweek with daytime
high temperatures in the 90s to low 100s. The low temperatures
overnight are also going to be unusually high, only dropping down
to the mid 60s to around 70. This brings a moderate risk of heat
health impacts, especially for those who are sensitive to heat,
and those without effective cooling. A Heat Advisory is in effect
through this evening for western Nevada.

Temperatures will cool a few degrees for the rest of the week,
but not a lot. Expect heat to continue through the week, possibly
re-intensifying by the weekend with another chance for triple
digit temperatures.

*	Winds

Typically breezy winds are expected in the late afternoons through
the week, generally gusting to around 25-30 mph. For more information
on this may impact fire weather refer to the fire weather section
below.

-Zach

&&

.AVIATION...

Hot temperatures with thunderstorms and typical afternoon breezes.
Temperatures near 95-100 degrees will increase density altitude
concerns through the rest of the week.

Thunderstorm are expected throughout the region today with the
greatest likelihood in west-central Nevada. Chance of thunderstorms
at KTVL/KTRK = 5-10%, KRNO/KCXP/KMEV =10-15%, KMMH = 15-20%,
KNFL/KLOL = 25%. There is a chance of a few discrete super cells
in west-central Nevada with hail up to 1 inch, brief heavy rainfall,
and wind gusts in excess of 60 mph.

Outside of thunderstorm wind gusts, mainly typical afternoon
breezes out of the west gusting 20-25 kts. -Zach

&&

.FIRE WEATHER...

Thunderstorms have been slow to develop this afternoon, with west
winds kicking in early to squelch instability/focus across far
western Nevada and northeast CA. Farther east from the Pine Nut
Range eastward, isolated thunderstorms remain possible through the
evening, with gusty and erratic outflow winds in excess of 40 mph
possible with surface temp/dewpoint spreads in excess of 50 degrees.
Wetting rains are unlikely due to fast storm motions.

A few nocturnal storms are still possible tonight from the Sierra
Front up into northwest Nevada, and perhaps as far west as the
Lake Tahoe Basin. Any nocturnal storms will be fast moving, greatly
limiting how much rain will reach the surface in any one spot,
Additionally, the very high bases will bring a low chance for a
few sudden surface gusts to 30-35 mph late tonight and Tuesday
morning. As there is no major, organized forcing aloft, coverage
and confidence are expected to remain low enough that watches or
warnings were decided against.

As far as winds, heads up across northeast California and into northern
Washoe County where afternoon wind gusts of 25-30 mph (briefly to 35
mph in some spots) are expected again Tuesday afternoon.

Additional afternoon storms are possible Wednesday through Friday,
although the focus will shift to the more typical Mono-Mineral areas.
Also, moisture will increase with lighter flow aloft allowing for
more rain to reach the surface. In fact, flood prone areas such
as burn scars could see an increased chance for flash flooding if
heavy rain sets up over those areas. -Snyder

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 11 PM PDT this evening NVZ001-003-004.

CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 22, 5:48 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Reno NV
548 PM PDT Mon Jul 22 2019

NVZ001-003>005-230115-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
548 PM PDT Mon Jul 22 2019

...STRONG THUNDERSTORMS DEVELOPING OVER THE NEVADA BASIN AND RANGE...

At 544 PM PDT, Doppler radar was tracking isolated strong
thunderstorms over Churchill County.

Heavy rainfall, half inch hail, and winds in excess of 40 mph will
be possible with these storms.

Locations impacted include...
Fallon, Lovelock, Pyramid Lake, Lahontan Reservoir, Gerlach, Fernley,
Yerington, Virginia Peak, Oreana, Middlegate, Silver Springs, Derby
Dam, Trinity Junction, Mason, Stagecoach, Sutcliffe, Wabuska, Hazen,
Imlay and Stillwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 4000 11754 3988 11746 3955 11749 3938 11776
      3922 11772 3910 11778 3901 11818 3892 11819
      3889 11817 3888 11947 3951 11948 4007 11979
      4096 11980 4096 11879 4085 11878 4086 11765
      4068 11764 4068 11730 4052 11730
TIME...MOT...LOC 0044Z 240DEG 48KT 3966 11875

JOHNSTON
Special weather statement, Jul 22, 6:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
621 PM PDT Mon Jul 22 2019

NVZ004-230215-
Western Nevada Basin and Range including Pyramid Lake NV-
621 PM PDT Mon Jul 22 2019

...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN PERSHING COUNTY AND
NORTHERN CHURCHILL COUNTY...

At 618 PM PDT, Doppler radar was tracking strong thunderstorms over
the Basin and Range Country of western Nevada.

Small hail and winds in excess of 35 mph will be possible with these
storms.

Locations impacted include...
Lovelock, Oreana, Imlay, Unionville, Trinity Junction, Nixon,
Gerlach-Empire, Seven Troughs Mountain, Rye Patch Reservoir, Star
Peak, Mount Tobin, Trinity Peak, Rye Patch Reservoir Campground,
Organ Peak, Hyder Hot Springs, Juniper Mountain, Old Razorback
Mountain and Desert Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 4000 11754 3988 11746 3974 11750 3977 11935
      4096 11931 4095 11879 4085 11878 4086 11765
      4068 11764 4068 11730 4052 11730
TIME...MOT...LOC 0118Z 190DEG 14KT 4003 11885

JOHNSTON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:48 PM PDTSpecial Weather StatementREVChurchill, Lyon, Pershing, Washoe27 min
Jul 23, 1:52 PM PDTSpecial Weather StatementREVChurchill, Lyon, Mineral, Pershing, Storey, Washoe3 hr

Nearby

Special Weather Statements in Nevada, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.